Acne affects more than 70% of United States citizens at some point in their lives, and is associated with significant psychosocial and economic impact.1-3 Acne has a multifactorial pathogenesis that includes inflammation of the follicle and surrounding dermis, Propionibacterium acnes proliferation, abnormal follicular keratinization and increased sebum production associated with locally-produced or circulating androgenic hormones.4
Hormonal contraceptives contain a progestin component with or without an estrogen component. Estrogen components appear to inhibit acne by a variety of mechanisms including the feedback suppression of androgen production in the ovaries and increased synthesis of sex-hormone-binding globulin (SHBG), thereby reducing blood levels of free testosterone.5,6 Progestin components may have deleterious effects on acne, as many synthetic progestins cross-react with androgen receptors.7 However, some newer synthetic progestins, including cyproterone acetate and drospirenone, possess anti-androgenic activity.5,8
Progestin-only contraceptives include oral contraceptive pills, hormonal intrauterine devices (IUDs), depot injections, and subdermal implants. Contraceptives containing both an estrogen component and a progestin component include contraceptive patches, vaginal rings, and combined oral contraceptives (COCs).
The effect of any given hormonal contraceptive on acne may be mediated in part by the hormone type(s), the hormone dose(s), and the route of delivery. In order to assess the relative effects on acne of commonly prescribed hormonal contraceptives, this study analyzes self-reported data from 2147 consecutive female acne sufferers who were utilizing a hormonal contraceptive at the time of an initial teledermatology consultation for acne.
The study was approved by the institutional review board at the University of California, San Diego School of Medicine. Deidentified information was collected from the medical records of 2147 consecutive female patients who were utilizing hormonal contraception at the time initial teledermatology consultation for acne between March 31, 2014 and May 18, 2015.
As part of an initial consultation, all female patients were given an intake questionnaire assessing if they were utilizing any form of hormonal contraception. Patients who answered â€œyesâ€ were asked to record the type of contraceptive used and assess